Maryland, 2023

Hail and Damaging Winds in Maryland, August 15, 2023

August 15, 2023 · NWS AKQ · 8 events in 1 county or zone

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 15, 1:56 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 15, 1:56 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
256 PM EDT Tue Aug 15 2023

.SYNOPSIS...
A cold front pushes through the area this evening into
tonight, bringing scattered to widespread showers and thunderstorms.
The front lingers south of the area into Thursday, before high
pressure returns.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 300 PM EDT Tuesday...

There are 3 main hazards across the region this afternoon:

1. The threat for Severe Weather (area-wide) 2. A flash flood threat
(primarily urban Hampton Roads) 3. Excessive heat (southeast
Virginia and northeast North Carolina)

Early this afternoon, a cold front is located close to our western
border (roughly extending from Winchester VA to Danville VA). This
front will continue to slowly approach late this afternoon/evening
before crossing the region tonight.

In regards to the severe weather threat, a Severe Thunderstorm Watch
is now in effect area-wide until 9 PM EDT with the greatest threats
still being damaging wind gusts and large hail (but an isolated
tornado cannot completely be ruled out). Shear increases as the
front approaches from the west through this evening to 40 to 50 kts.
Latest mesoanalysis shows copious amounts of instability,
especially across SE VA and NE NC where we are seeing 3000+ J/kg
MLCAPE (4500! J/kg closer to the Albemarle Sound). In addition,
there is quite a DCAPE gradient east of RIC and west of ORF
(max DCAPE values ~1500 J/kg over Hampton Roads). Would expect
the storms currently north of Raleigh to try and follow this
gradient through this evening, eventually ending up in SE
VA/Hampton Roads (these may very well be our strongest storms of
the day given the parameters). Additionally, strong to severe
storms may try to form along/ahead of the front which will
impact our western/central counties. Less in the way of
instability out west, given the lower dewpoints (69 at RIC), but
still plenty of shear.

Regarding the heavy rain threat, a Flood Watch is now in effect for
the Hampton Roads metro until midnight. High-res models continue to
indicate widespread 1-3 inches of rainfall across SE VA and NE NC
this afternoon and evening with locally higher amounts possible in
thunderstorms. The 12z HREF also shows a 30% probability of 3 inches
in 3 hours "bullseye" over southside Hampton Roads. Tried to focus
the watch on the more sensitive urban areas where RFC flash flood
guidance is around ~1.5" in an hour.

Finally, we have seem some pretty impressive heat this afternoon,
especially in northeast North Carolina and southeast Virginia where
dewpoints have been in the upper 70s to lower 80s combined with air
temperatures in the mid to upper 90s. As a result, heat index values
have been hovering around 110-115 across North Carolina and 105-110
across southeast Virginia.
Will maintain the heat headlines for now until more widespread
showers and storms develop.

Showers and storms come to an end from west to east later this
evening into tonight as the front pushes closer to the coast.
Lows tonight range from the mid 60s NW to the low-mid 70s SE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 300 PM EDT Tuesday...

The front moves into NE NC but slows/stalls Wed as the upper
trough becomes positively tilted, keeping SW flow aloft going
across the local area. Winds will turn northerly and temps will
be close to normal for mid August. Highs looks to be in the
upper 80s across the piedmont and central VA with mainly dry
conditions and dew pts into the 60s; a little cooler w/ highs in
the mid 80s closer to the coast but with dew pts holding in the
lower 70s. Lingering showers (Pops 30-50% Wed aftn) and
cloudiness are expected across NE NC and far SE VA, with the
chance of thunder mainly confined along the Albemarle Sound.
Clearing out, however, to the NW. Into Thursday, model
discrepancies exist regarding how long the front sits there and
how far N moisture gets. Additional shortwave energy is progged
to pass across the area and will continue w/ PoPs 30-50% across
SE areas, and 20% into central VA Thursday. Dry conditions on
Friday outside of the slight chance for a shower along the
coast. Highs Thu in the mid to upper 80s once again. Lows Wed
night and Thu night upper 60s to lower 70s. Highs Fri in the
upper 80s to around 90.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 210 PM EDT Tuesday...

The beginning of the medium range forecast features another
strong upper trough (by August standards) lifting from the
eastern Great Lakes to northern New England Friday night through
Saturday. This will be in response to a strong upper level
ridge expanding across the central CONUS. A strong cold front
will push S of the area with high pressure building in from the
NW. Lows Friday night range from the upper 50s NW to around 70F
SE. Highs Saturday range from the lower to mid 80s, with
comfortable dewpoints in the 50s to 60s. The GFS/ECMWF and
ensembles continue to show a very strong upper ridge anchored
across the central CONUS into the middle of next week, with our
area on the eastern periphery of the ridge. Expect another
relatively cool night Saturday night with lows generally in the
60s, followed by a warming trend Sunday-Monday as the ridge
builds a bit to the east. Highs are forecast to climb back into
the upper 80s to lower 90s Sunday, and lower to mid 90s Monday.
Given a more continental upper ridge, overall the humidity
levels look to be significantly lower than what has been around
over the past several days. Given large-scale subsidence, expect
little in the way of precip w/ PoPs aob 15% through Monday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 145 PM EDT Tuesday...

VFR conditions to start out the forecast period with building CU
across the region (~4000-5000 feet). Scattered to numerous
showers/tstms (especially across the SE) are still on track to
develop across the region after ~21z as a cold front approaches.
The best chance for significant flight restrictions in strong
gusty winds and heavy rain will be from about 21Z through 03Z
(mainly at ORF/PHF/ECG, less confidence elsewhere). Lingering
heavy rain and some low clouds still are expected through ~06Z
inland and ~09Z at the coast. Clearing out after ~09z outside of
some lingering low/MVFR clouds along the coast. The cold front
stalls over coastal NC tomorrow leading to occasional showers
and cloudiness across far SE VA and NE NC.

Outlook: The cold front remains stalled along the coast through
Thursday, w/occasional showers and cloudiness remaining for SE
VA and NE NC. To the N and NW, should stay mainly dry w/ VFR
conditions. Dry Fri- Sat.

&&

.MARINE...
As of 300 PM EDT Tuesday...

A cold front slowly approaches the local waters this evening into
tonight before stalling over the area. Scattered showers and storms
are likely ahead of and along the front later this afternoon into
early tonight. Gusty winds will be possible with any storms. Recent
guidance suggests that the front then retreats NW Wed with scattered
showers/storms again possible. The front stays stalled inland into
Fri before high pressure builds in from the NW Fri, allowing a cold
front to push through. High pressure centers over the area this
weekend.

Winds were S 5-10 kt across the Ches Bay and 10-15 kt with gusts to
20 kt across the coastal waters and Currituck Sound this afternoon.
As the cold front approaches this evening, winds become SW and
increase to 10-15 kt with gusts to 20 kt with gusts to 25 kt across
the S coastal waters. As such, have issued SCAs for the Currituck
Sound and NC coastal waters until 10 PM. Winds become W and diminish
to 10-15 kt late tonight ahead of the front and become NW/N behind
the front (across the bay). While some CAMs show a period of SCA
conditions this evening for the Ches Bay, this appears to be
convectively induced. Therefore, will hold off on SCAs and instead
opt for SMWs/MWSs instead. Additionally, cannot rule out a few gusts
to 20 kt from the N surge behind the cold front across the upper bay
late tonight/early Wed morning, but given that the front will be
stalling, CAA should be minimal which leads to low confidence in
reaching 20 kt gusts. N winds diminish to 5-12 kt Wed, becoming
onshore during the afternoon. Winds remain light into Thurs,
becoming SE 10-15 kt Thurs afternoon. Winds become S 15-20 kt Thurs
night, becoming SW late. SCAs are possible for this surge. Winds
diminish Fri before becoming N 15 kt with gusts to 20 kt Fri night
behind the cold front. SCAs are possible. With high pressure
building in, winds become light this weekend.

Waves and seas were 1-2 ft and 2-4 ft respectively this afternoon.
Waves build to 2-3 ft this evening with seas across the NC coastal
waters building to 3-5 ft. Waves and seas subside to 1-2 ft and 2-3
ft Wed, building back to 2-3 ft and 3-5 ft Thurs night into early
Fri. Any 5 ft seas during this timeframe appear to be well offshore
and near the edge of the forecast zone.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>014-102.
     Excessive Heat Warning until 8 PM EDT this evening for
     NCZ015>017-030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ084-086>090-
     092-093-095>098-100-523>525.
     Flood Watch until midnight EDT tonight for VAZ095>098-524-525.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ633-
     658.

&&

SYNOPSIS...AJB/LKB
NEAR TERM...AJB
SHORT TERM...AJB/LKB
LONG TERM...AJZ/LKB
AVIATION...AJB/LKB
MARINE...RMM
Hazardous weather outlook, Aug 15, 2:07 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
307 PM EDT Tue Aug 15 2023

NCZ015>017-030>032-161915-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
307 PM EDT Tue Aug 15 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

Severe weather is possible from late this afternoon through this
evening. The primary threat will be from damaging wind gusts, with
isolated instances of large hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ012>014-102-VAZ084-086>090-092-093-100-523-161915-
Northampton-Hertford-Gates-Eastern Currituck-Gloucester-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-York-
307 PM EDT Tue Aug 15 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Severe weather is possible from late this afternoon through this
evening. The primary threat will be from damaging wind gusts, with
isolated instances of large hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ095>098-524-525-161915-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Newport News-
Hampton/Poquoson-
307 PM EDT Tue Aug 15 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Heat Advisory.
   Severe Thunderstorm Watch.

Severe weather is possible from late this afternoon through this
evening. The primary threat will be from damaging wind gusts, with
isolated instances of large hail possible. Flash flooding is also
possible in urban areas and other vulnerable locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ021>025-VAZ048-060>062-064>069-075>083-085-099-509>522-161915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
307 PM EDT Tue Aug 15 2023

...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe weather is possible from late this afternoon through this
evening. The primary threat will be from damaging wind gusts, with
isolated instances of large hail possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 15, 3:21 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
421 PM EDT Tue Aug 15 2023

VAZ095-097-098-524-525-152100-
Hampton/Poquoson VA-Norfolk/Portsmouth VA-Newport News VA-
Chesapeake VA-Virginia Beach VA-
421 PM EDT Tue Aug 15 2023

...STRONG THUNDERSTORMS WILL IMPACT ...THE CITY OF NORFOLK...THE
CENTRAL CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...THE
NORTHWESTERN CITY OF VIRGINIA BEACH...THE CITY OF HAMPTON AND THE
SOUTHERN CITY OF NEWPORT NEWS THROUGH 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Churchland to near Great Bridge. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Virginia Beach, Great Bridge, Regent University, Downtown Norfolk,
  Old Dominion University, Downtown Portsmouth, Norfolk State
  University, Norfolk, Chesapeake, and Portsmouth around 425 PM EDT.
  Kempsville and Norview around 430 PM EDT.
  Virginia Wesleyan University, Ocean View, Norfolk International,
  and Princess Anne around 435 PM EDT.

Other locations impacted by these storms include South Norfolk, Rudee
Heights, Fox Hill, Portlock, Phoebus, Langley View, Mount Pleasant,
Princess Anne Plaza, Herberts Corner, and Oceana NAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Virginia.

&&

LAT...LON 3660 7627 3683 7645 3688 7641 3690 7641
      3691 7644 3692 7643 3694 7645 3709 7636
      3711 7623 3709 7622 3699 7625 3695 7595
      3680 7589 3680 7590
TIME...MOT...LOC 2021Z 234DEG 25KT 3687 7640 3667 7623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wray
Special weather statement, Aug 15, 3:26 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
426 PM EDT Tue Aug 15 2023

VAZ093-524-525-152115-
Isle of Wight VA-Hampton/Poquoson VA-Newport News VA-
426 PM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ISLE OF WIGHT ...THE
CITY OF HAMPTON AND THE CENTRAL CITY OF NEWPORT NEWS THROUGH 515 PM
EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Isle Of Wight, or near Windsor, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Smithfield and Isle Of Wight around 430 PM EDT.
  Rescue around 445 PM EDT.
  Newport News around 455 PM EDT.
  Christopher Newport University and Beaconsdale around 500 PM EDT.
  Hampton and Northampton around 505 PM EDT.

Other locations impacted by this storm include Carrollton, Longview,
Benns Church, Bethel Church, Hilton Village, Lawson, Central Hill,
Whitley, Oyster Point, and Mogarts Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Virginia.

&&

LAT...LON 3688 7679 3690 7681 3693 7681 3713 7656
      3712 7648 3702 7639 3698 7639 3691 7648
      3692 7649 3693 7649 3691 7650 3691 7653
      3692 7653 3689 7657 3685 7673
TIME...MOT...LOC 2026Z 231DEG 21KT 3690 7673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wray
Special weather statement, Aug 15, 3:29 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
429 PM EDT Tue Aug 15 2023

NCZ017-102-152100-
Eastern Currituck NC-Western Currituck NC-
429 PM EDT Tue Aug 15 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CURRITUCK COUNTY
THROUGH 500 PM EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
Corolla, or 8 miles north of Grandy, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Corolla around 435 PM EDT.

Other locations impacted by this storm include Barco, Waterlily,
Coinjock, and Aydlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern North Carolina.

&&

LAT...LON 3631 7596 3633 7597 3641 7600 3649 7581
      3630 7576
TIME...MOT...LOC 2028Z 255DEG 15KT 3636 7591

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Zimmerman
Local storm report, Aug 15, 3:32 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
432 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Tstm Wnd Dmg     Pleasant Hill           36.53N 77.53W
08/15/2023                   Northampton        NC   911 Call Center

            Tree knocked down. Time estimated from
            radar.

&&

Butner
Local storm report, Aug 15, 3:33 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
433 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     Conway                  36.44N 77.23W
08/15/2023                   Northampton        NC   911 Call Center

            Tree knocked down. Time estimated from
            radar.

&&

Butner
Local storm report, Aug 15, 3:50 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wakefield VA
450 PM EDT Tue Aug 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Dmg     Boykins                 36.58N 77.20W
08/15/2023                   Southampton        VA   911 Call Center

            Numerous trees on roadways in the Boykins
            and Branchville areas. Time estimated from
            radar.

&&

Butner

The radar

The Dover AFB radar (KDOX), 60 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
August 15, 3:51 PM EST
Where
Wicomico County, 1.63 mi E of Royal Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.350, -75.770

Tree limbs were downed and the top of a chimney collapsed at a residence.

Thunderstorm Wind, Wicomico

When
August 15, 3:52 PM EST
Where
Wicomico County, 1.77 mi WSW of Quantico
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.360, -75.760

Old growth trees in the 50 to 75 year old range were snapped and uprooted at a residence.

Thunderstorm Wind, Wicomico

When
August 15, 3:52 PM EST
Where
Wicomico County, 1.77 mi ENE of Royal Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.360, -75.770

Outbuildings were damaged at University of Maryland Farm. Trees were snapped along the lane leading to the farm. There was substantial tree damage along the Quantico Creek bank.

Thunderstorm Wind, Wicomico

When
August 15, 3:53 PM EST
Where
Wicomico County, 1.63 mi W of Quantico
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.370, -75.760

Multiple trees were snapped at Wildwood Lavender Farm.

Thunderstorm Wind, Wicomico

When
August 15, 3:53 PM EST
Where
Wicomico County, 2.13 mi NE of Royal Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.370, -75.770

Large trees were uprooted at a residence.

Hail, Wicomico

When
August 15, 4:05 PM EST
Where
Wicomico County, 0.54 mi W of Hebron
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.420, -75.690

Quarter size hail was reported near Hebron.

Thunderstorm Wind, Wicomico

When
August 15, 4:05 PM EST
Where
Wicomico County, 0.54 mi W of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.420, -75.690

Multiple trees and a power line were downed.

Thunderstorm Wind, Wicomico

When
August 15, 4:05 PM EST
Where
Wicomico County, 1.08 mi W of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.420, -75.700

Large tree was uprooted near Hebron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135542, 1135548, 1135549, 1135550, 1135551, 1135539, 1135552, 1135553.